MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23908
Medical Device Problem Codes Crack (1135); Fracture (1260); Fitting Problem (2183)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: ir lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the line of a turbo-ject® single lumen minocycline/rifampin power-injectable picc cracked.As a result, the device was removed at bedside in the user facility's critical care unit (ccu).A tunneled central line device was placed instead.The device had been used for infusions of milrinone.No other adverse effects have been reported.An additional event regarding this patient is reported under mdr reference #1820334-2021-01827.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information : b5, d10.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 02aug2021 indicated the failure was noticed 8 days after placement.No power injection was used.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation : lurie children¿s hospital in the united states informed cook of a hub issue for a upics-5.0-ct-nt-abrm-1111 (cook spectrum turbo-ject power-injectable picc) from lot 13842356.Nine days after the picc line was place it was noticed the hub was partly separated from the tubing and the picc line was removed.The picc was replaced with a tunneled central line instead of a new picc line.It was reported that there were no adverse effects on the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.The device master record (dmr) was reviewed and sufficient controls are in place to detect this failure mode prior to release.The product's design history file (dhf) has controls in place to address the failure.A review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot records no relevant non-conformances.A review of the subassembly lots and raw material lots find no additional nonconformances.A database search for complaints on the reported lot found one additional complaint reported from the field.The complaint (reported under: 1820334-2021-02050) is for the same failure, hub breakage, and the conclusion is supplier manufacturing.It was concluded there is no evidence of nonconforming devices in house or in the field.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: warnings: ¿the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and statis pressure test results are shown in the following table.[5fr single hub has a 1.00 ml priming volume, 7ml/sec labeled flow rate, 125 psi maximum flow, 258 psi 37 degrees celsius average static burst water pressure, 250-266 psi 37 degrees celsius range static burst pressure.] *maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.Precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Instructions for use: power injection procedure 1.Use only lumens marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.2.Confirm proper catheter tip position radiographically prior to injection.3.Remove any injection/needleless caps from the turbo-ject picc.4.Attach a 10 ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5.Ensure adequate blood return and flush catheter thoroughly with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.9.Place a new injection/needleless capon the turbo-ject picc, flush and lock catheter with saline or heparinized saline per institutional protocol.10.Confirm proper catheter tip position radiographically following power injection.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if packaging is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ there is no indication the device was manufactured out of specification.This product failure was previously investigated under a capa.The capa investigation found that the root cause is related to inadequate flexural strength in a previous hub design change.Investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT® SINGLE LUMEN MINOCYCLINE/RIFAMPIN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12240238
Report Number1820334-2021-01878
Device Sequence Number17118685
Product Code LJS
UDI-Device Identifier00827002239081
UDI-Public(01)00827002239081(17)221103(10)13842356
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2022
Device Model NumberG23908
Device Catalogue NumberUPICS-5.0-CT-NT-ABRM-1111
Device Lot Number13842356
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/19/2021
Supplement Date Received by Manufacturer08/02/2021
04/26/2022
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date08/17/2021
05/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
K-LOC; TEGADERM; WINGGUARD
Outcome Attributed to Adverse Event Required Intervention;
Patient Age17 YR
Patient SexMale